MAUDE Adverse Event Report: BARD PERIPHERAL VASCULAR, INC. MISSION KIT; BIOPSY INSTRUMENT

BARD PERIPHERAL VASCULAR, INC. MISSION KIT; BIOPSY INSTRUMENT
Model Number 1816MSK
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 04/26/2023
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that during a computed tomography-guided sacrum lesion biopsy procedure, the device needle allegedly broke into the patient.Reportedly, the needle was still inside the patient and planned for its removal through orthopedic surgery.The current patient status is unknown.
 
Additional Manufacturer Narrative
H10: the manufacturing location was selected as unknown due to system limitations.The manufacturing location for the mission product is bd-santo domingo.H10: as the lot number for the device was provided, a review of the device history records is currently being performed.The device has been returned to the manufacturer for evaluation.However, photos and images were provided for review.The investigation of the reported event is currently underway.H10: d4 (expiration date: 08/2025).H11: section a through f - the information provided by bd represents all of the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bd.
 
Additional Manufacturer Narrative
H10: the manufacturing location was selected as unknown due to system limitations.The manufacturing location for the mission product is bd-santo domingo.H10: manufacturing review: the device history records have been reviewed and this lot met all release criteria.There was nothing found to indicate there was a manufacturing related cause for this event.Investigation summary: one unsealed mission disposable core biopsy instrument kit was received for the evaluation.Upon visual evaluation, the components were appeared to be clean.The device was returned in initial configuration with the cannula at the 00 mm position.It was noted that the coaxial was broken and the missing broken piece was not returned.No other visual anomalies were noted on the returned device.Further, functional testing was not performed due to the nature of the complaint and condition of the returned sample.Therefore, the investigation is confirmed for the reported break issue as the returned coaxial was found to be broken.Three electronic photos were provided and reviewed.First photo shows that the trocar stylet was completely inserted into the broken compatible coaxial in which the broken portion of the coaxial was clearly visualized and highlighted.Second photo shows that the trocar stylet was halfway inserted into the broken coaxial.Third photo shows the labeling information of the mission instrument alongside the blunt stylet, compatible coaxial and needle portion of the mission instrument.No other anomalies were noted on the device shown.Based on the photo review, the reported break issue can be confirmed.Two medical images were reviewed.The first image demonstrates a coaxial needle system being inserted through the posterior cortex of the sacrum near the border of the si joint on a patient in the prone position.The needle passes through cortical bone, and the tip of the needle is just entering the cancellous bone of the sacrum.The ¿lesion¿ being targeted is either not included fully in the field of view or if depicted does not appear to be completely lytic in nature (i.E., does not have a soft tissue component).The second ct image demonstrates the distal portion of the coaxial needle deposited from anterior to posterior in the sacrum.The remainder of the needle including the hub does not appear to be in the patient consistent with the complaint of the needle breaking.The break appears to be at the needle emergence from the posterior cortex of the sacrum.Based on the image review, the reported break issue can be confirmed as the needle was appeared to be broken in the image review provided.Therefore, based on the photo review, image review and the sample evaluation result, the whole investigation is determined to be confirmed for the reported break issue as the compatible coaxial needle was found to be broken.A definitive root cause for the reported break issue could not be determined based upon the provided information.Labeling review: a review of product labeling documentation (e.G., procedural instructions, indications, warnings, precautions, cautions, possible complications, contraindications, nursing guide, and unit label) did not find any product labeling inadequacy.H11: section a through f - the information provided by bd represents all of the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bd.H3 other text : see h10.
 
Event or Problem Description
It was reported that during a computed tomography guided sacrum lesion biopsy procedure, the needle allegedly broke into the patient.Reportedly, the needle was still inside the patient and planned for its removal through orthopedic surgery.The current patient status is unknown.

Brand Name
MISSION KIT
Common Device Name
BIOPSY INSTRUMENT
Manufacturer (Section D)
BARD PERIPHERAL VASCULAR, INC.
1625 w 3rd st.
tempe AZ 85281
Manufacturer (Section G)
UNKNOWN
BR  
Manufacturer Contact
brett curtice
800 w. rio salado pkwy
tempe, AZ 85281
4803032689
MDR Report Key17085929
Report Number2020394-2023-00403
Device Sequence Number11471696
Product Code KNW
UDI-Device Identifier00801741097065
UDI-Public(01)00801741097065
Combination Product (Y/N)N
Initial Reporter CountryIN
PMA/510(K) Number
K171953
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 08/10/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number1816MSK
Device Catalogue Number1816MSK
Device Lot Number0001485405
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/01/2023
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 05/13/2023
Supplement Date Received by Manufacturer08/10/2023
Initial Report FDA Received Date06/08/2023
Supplement Report FDA Received Date08/12/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured10/15/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown